Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 266, NWS Nashville, TN

July 13, 1997Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 13, 1997, 4:09 PM CDT for Dickson County, Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1997, 4:09 PM CDT (21:09 UTC)
Expired
Jul 13, 1997, 5:00 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Dickson County, TN

The radar

The Ft Campbell radar (KHPX), 66 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:25 PM CDTThunderstorm Wind 50Sylvia, TNThe local electric company reported several power lines were down.
Jul 13, 4:25 PM CDTThunderstorm Wind 50Vanleer, TNThe local electric company reported several power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 132111 RRA
SVRBNA
TNC043-132200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN JUL 13 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DICKSON COUNTY
 
AT 409 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
CHARLOTTE. MOVEMENT WAS SOUTH AT AROUND 10 MILES AN HOUR AND THE STORM
WILL MOVE TO NEAR DICKSON BY 430 PM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
CBD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:16 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 13, 2:16 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION               ...CORRECTED 1ST PARA...
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT SUN JUL 13 1997

TSTMS FIRED EARLIER ALONG MOIST AXIS AND AREA OF BEST INSTABLILITY
AND

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.